Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 4, 2021Gallatin County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 4, 2021, 7:01 PM MDT for Gallatin County, Montana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 7:01 PM MDT (01:01 UTC)
Expired
Jul 4, 2021, 7:45 PM MDT
In force
44 min
Issued by
NWS Great Falls, MT

County Gallatin County, MT

The radar

The Billings radar (KBLX), 179 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
4341 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

076 
WWUS85 KTFX 050101
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
701 PM MDT Sun Jul 4 2021
 
MTZ055-050145-
Gallatin MT-
701 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALLATIN COUNTY
UNTIL 745 PM MDT...

At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Belgrade, or 12 miles northeast of Bozeman, moving east
at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail. Brief heavy rain 
         is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. This storm may also cause some debris flow on the 
         Bridger Canyon Fire burn scar.

This storm will remain over mainly rural areas of northeastern
Gallatin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4590 11108 4602 11080 4576 11079 4576 11080
      4573 11099
TIME...MOT...LOC 0059Z 248DEG 7KT 4585 11094 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 4, 4:40 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 4, 4:40 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
440 PM MDT Sun Jul 4 2021

...UPDATED AVIATION SECTION...

.SYNOPSIS...
Showers and thunderstorms will move through Southwest and Central MT
this evening, while a cool front moves southward from Canada through
North Central MT after Midnight. Overall temperatures will be
above normal all week, with Wednesday likely being the hottest
work day. There will be scattered thunderstorms through Wednesday,
but a significant amount of precipitation is not expected at this
time.

&&

.DISCUSSION...
Tonight through Tuesday...The first round of showers/storms is
exiting the eastern portions of the region at 2 PM, as the next
wave of thunderstorms moves into the western portions of the
region. These storms will move through our region late this
afternoon/evening and could impact firework display, mostly south
of a line from Helena to Lewistown. A wind shift will move
southward through North Central MT, mostly after Midnight. On
Monday, NBM temperatures look on track. I don't think the cloud
cover will be enough to hold temperatures down, along with the dry
soil conditions. In Southwest MT, afternoon temperatures still
look to approach 90 degrees. Temperatures warm to about 4 to 8
degrees above normal on Tuesday afternoon, with a few isolated
showers/thunderstorms possible around Havre/Harlem.

Wednesday through Friday...An upper level disturbance will move
through the region on Wednesday, thus the chances for
thunderstorms look a bit higher on this day. It is hot ahead of
this disturbance, with the airmass cooling a bit for Thu/Fri.
Although afternoon temperatures are likely to remain above
normal.

Saturday and Sunday...Overall expect above normal temperatures
next weekend along with dry conditions, as the upper level ridge
rebuilds over the region. Brusda

&&

.AVIATION...
440 PM MDT Sun Jul 4 2021 (05/00Z TAF period)

VFR conditions are mostly expected through this 24 hour period.
Scattered showers/thunderstorms with periods of MVFR conditions will
move over portions of Central and Southwest Montana through 08z or
so, mainly along and south of a KHLN-KLWT line. A surface wind shift
to the northwest/north will move southward through the Hi-Line
between 06Z and 10Z and over the remainder of the plains between 10Z
and 14Z. Ceilings over the plains will mostly fall to low VFR to
high MVFR through around 18Z or so, but the KCTB could have periods
of IFR ceilings. An isolated shower is possible along this cool
front, but confidence is low at this point that any shower will
affect a terminal. However, another disturbance could bring another
round of scattered showers/thunderstorms to southwest Montana
between 12Z and 20Z. A few isolated showers/thunderstorms may also
redevelop in the wake of this disturbance after 20Z with daytime
heating. -Coulston

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...
Thunderstorms are expected over the Central and Southern portions
of the region this evening, as a wind shift moves through the
northern portions of the region after Midnight. Wednesday looks to
be hot, along with thunderstorms. On Thursday, the upper level
ridge breaks down, resulting in higher wind speeds. There is the
potential that some fire weather highlights might be needed for
portions of the region later this week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  82  54  89 /   0   0  10  10
CTB  54  76  53  82 /   0  10  30  10
HLN  61  89  58  95 /  20  10  10   0
BZN  57  88  52  94 /  40  20  10  10
WYS  48  75  41  84 /  40  60  20  10
DLN  57  87  51  91 /  40  30   0   0
HVR  57  84  56  85 /  10  10  30  30
LWT  58  82  55  85 /  20  20  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jul 4, 6:12 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
612 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     3 SE VIRGINIA CITY      45.27N 111.88W
07/04/2021  M46 MPH          MADISON            MT   MESONET

&&

SAC
Local storm report, Jul 4, 6:15 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     4 NNE MCALLISTER        45.50N 111.70W
07/04/2021  M43 MPH          MADISON            MT   DEPT OF HIGHWAYS

            NORRIS HILL MDT SITE.

&&

SAC
Special weather statement, Jul 4, 6:34 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
634 PM MDT Sun Jul 4 2021

MTZ055-050100-
Gallatin MT-
634 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GALLATIN COUNTY
UNTIL 700 PM MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Bozeman, moving southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central
Gallatin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4535 11112 4553 11103 4550 11092 4536 11092
      4535 11093 4535 11104 4533 11105
TIME...MOT...LOC 0033Z 293DEG 27KT 4541 11096

RCG
Local storm report, Jul 4, 6:39 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
639 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND GST     1 NE BELGRADE           45.79N 111.16W
07/04/2021  M61 MPH          GALLATIN           MT   ASOS

&&

SAC
Special weather statement, Jul 4, 6:48 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
648 PM MDT Sun Jul 4 2021

MTZ050-051-050115-
Fergus MT-Judith Basin MT-
648 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND
SOUTH CENTRAL FERGUS COUNTIES UNTIL 715 PM MDT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hobson, or 16 miles southeast of Stanford, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Brief heavy rain and small hail are also
         possible.

Locations impacted include...
Hobson, Moore, Ackley Lake State Park, Utica and Buffalo.

This includes Highway 200 between mile markers 47 and 53, and between
mile markers 56 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4691 11015 4708 11006 4695 10938 4670 10951
TIME...MOT...LOC 0047Z 290DEG 37KT 4697 11001

SC
Special weather statement, Jul 4, 7:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
701 PM MDT Sun Jul 4 2021

MTZ055-050145-
Gallatin MT-
701 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALLATIN COUNTY
UNTIL 745 PM MDT...

At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Belgrade, or 12 miles northeast of Bozeman, moving east
at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail. Brief heavy rain
         is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. This storm may also cause some debris flow on the
         Bridger Canyon Fire burn scar.

This storm will remain over mainly rural areas of northeastern
Gallatin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4590 11108 4602 11080 4576 11079 4576 11080
      4573 11099
TIME...MOT...LOC 0059Z 248DEG 7KT 4585 11094

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:26 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison19 min
Jul 4, 6:34 PM MDTSpecial Weather StatementTFXGallatin26 min
Jul 4, 6:44 PM MDTSevere Thunderstorm WarningTFXGallatin16 min
Jul 4, 6:48 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Jul 4, 7:13 PM MDTSpecial Weather StatementTFXJudith Basin32 min
Jul 4, 7:24 PM MDTSpecial Weather StatementTFXFergus36 min
Jul 4, 7:56 PM MDTSpecial Weather StatementTFXFergus34 min
Jul 4, 8:28 PM MDTSpecial Weather StatementTFXFergus32 min
Jul 4, 9:29 PM MDTSpecial Weather StatementTFXMeagher31 min
Jul 5, 2:59 PM MDTSpecial Weather StatementTFXJefferson31 min
Jul 5, 3:31 PM MDTSpecial Weather StatementTFXJefferson29 min
Jul 5, 4:27 PM MDTSpecial Weather StatementTFXJefferson33 min
Jul 5, 5:06 PM MDTSpecial Weather StatementTFXSilver Bow24 min
Jul 5, 5:10 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Jul 5, 5:57 PM MDTSpecial Weather StatementTFXMadison33 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.